Coupled Kermack-McKendrick models for randomly scanning and bandwidth-saturating internet worms

George Kesidis, Ihab Hamadeh, Soranun Jiwasurat

Research output: Contribution to journalConference article

14 Scopus citations

Abstract

We present a simple, deterministic mathematical model for the spread of randomly scanning and bandwidth-saturating Internet worms. Such worms include Slammer and Witty, both of which spread extremely rapidly. Our model, consisting of coupled Kermack-McKendrick equations, captures both the measured scanning activity of the worm and the network limitation of its spread, i.e., the effective scan-rate per worm/infective. We fit our model to available data for the Slammer worm and demonstrate its ability to accurately represent Slammer's total scan-rate to the core.

Original languageEnglish (US)
Pages (from-to)101-109
Number of pages9
JournalLecture Notes in Computer Science
Volume3375
StatePublished - Sep 9 2005
EventThird International Workshop on Quality of Service in Multiservice IP Networks, QoS-IP 2005 - Catania, Italy
Duration: Feb 2 2005Feb 4 2005

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Computer Science(all)

Fingerprint Dive into the research topics of 'Coupled Kermack-McKendrick models for randomly scanning and bandwidth-saturating internet worms'. Together they form a unique fingerprint.

  • Cite this